Alert archive / Alabama / Tornado Warnings in 2022

Tornado Warning 15, NWS Birmingham, AL

February 17, 2022Fayette County, Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this tornado warning at Feb 17, 2022, 4:07 PM CST for Fayette County, Tuscaloosa County, Walker County, Alabama. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2022, 4:07 PM CST (22:07 UTC)
Expired
Feb 17, 2022, 4:49 PM CST
In force
42 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Fayette County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 4:14 PM CSTTORNADO4 Ssw Boley Springs, ALAN EF0 TORNADO DOWNED TREES AND CAUSED MINOR DAMAGE TO A MOBILE HOME AND SHED NEAR OLD CHEATAM ROAD.
Feb 17, 4:14 PM CSTTORNADO4 Ssw Boley Springs, ALPRONOUNCED TDS EVIDENT ON RADAR IN NORTHERN TUSCALOOSA COUNTY.
Feb 17, 4:18 PM CSTTORNADO1 Ese Boley Springs, ALTREES IN ROADWAY AND STRUCTURAL DAMAGE REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 17, 1:46 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 585 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
585 m²/s²
0-3 km storm-relative helicity
637 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WFUS54 KBMX 172207
TORBMX
ALC057-125-127-172300-
/O.NEW.KBMX.TO.W.0015.220217T2207Z-220217T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
407 PM CST Thu Feb 17 2022

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Central Walker County in central Alabama...
  North central Tuscaloosa County in west central Alabama...
  Southeastern Fayette County in west central Alabama...

* Until 500 PM CST.
    
* At 407 PM CST, a severe thunderstorm capable of producing a tornado
  was located 7 miles south of Berry, or 13 miles southeast of
  Fayette, moving northeast at 65 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Jasper, Sumiton, Cordova, Dora, Berry, Parrish, Oakman, Sipsey,
  Gorgas Steam Plant, Gorgas, Boley Springs, Rocky Hollow, Burnwell,
  Beloit, Quinton, Lynns Park, Whitson, Empire, West Corona and
  Powellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3392 8709 3390 8710 3389 8709 3389 8701
      3387 8700 3386 8697 3384 8695 3380 8696
      3379 8700 3377 8701 3377 8702 3375 8702
      3373 8704 3369 8704 3368 8706 3367 8706
      3350 8762 3361 8777
TIME...MOT...LOC 2207Z 243DEG 54KT 3356 8765 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

32/Davis
4 follow-up statements
659 
WWUS54 KBMX 172217
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
417 PM CST Thu Feb 17 2022

ALC057-125-127-172300-
/O.CON.KBMX.TO.W.0015.000000T0000Z-220217T2300Z/
Walker AL-Tuscaloosa AL-Fayette AL-
417 PM CST Thu Feb 17 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR CENTRAL
WALKER...NORTH CENTRAL TUSCALOOSA AND SOUTHEASTERN FAYETTE
COUNTIES...
        
At 416 PM CST, a confirmed large and extremely dangerous tornado was
located over Boley Springs, or 19 miles east of Fayette, moving
northeast at 55 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Berry, Parrish, Oakman, Sipsey,
Gorgas Steam Plant, Gorgas, Boley Springs, Rocky Hollow, Burnwell,
Beloit, Quinton, Lynns Park, Whitson, Empire, West Corona and
Powellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3392 8709 3390 8710 3389 8709 3389 8701
      3387 8700 3386 8697 3384 8695 3380 8696
      3379 8700 3377 8701 3377 8702 3375 8702
      3373 8704 3369 8704 3368 8706 3367 8706
      3350 8762 3369 8759
TIME...MOT...LOC 2216Z 240DEG 47KT 3361 8751 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN

$$

32/Davis
756 
WWUS54 KBMX 172226
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
426 PM CST Thu Feb 17 2022

ALC057-125-172236-
/O.CAN.KBMX.TO.W.0015.000000T0000Z-220217T2300Z/
Tuscaloosa AL-Fayette AL-
426 PM CST Thu Feb 17 2022

...THE TORNADO WARNING FOR NORTH CENTRAL TUSCALOOSA AND SOUTHEASTERN
FAYETTE COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled. 
However, an additional tornado warning REMAINS IN EFFECT for 
northeastern Tuscaloosa County.

A Tornado Watch remains in effect until 800 PM CST for central and
west central Alabama. A Tornado Watch also remains in effect until
900 PM CST for central Alabama.

LAT...LON 3392 8709 3390 8710 3389 8709 3389 8701
      3387 8700 3386 8697 3384 8695 3380 8696
      3377 8702 3369 8704 3368 8706 3367 8706
      3359 8734 3359 8737 3360 8737 3360 8742
      3369 8742 3369 8744 3371 8744
TIME...MOT...LOC 2226Z 241DEG 49KT 3367 8740 

$$

ALC127-172300-
/O.CON.KBMX.TO.W.0015.000000T0000Z-220217T2300Z/
Walker AL-
426 PM CST Thu Feb 17 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR CENTRAL
WALKER COUNTY...
    
At 426 PM CST, a severe thunderstorm capable of producing a tornado
was located near Oakman, or 13 miles southwest of Cordova, moving
northeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Parrish, Oakman, Sipsey, Gorgas Steam
Plant, Rocky Hollow, Burnwell, Beloit, Quinton, Gorgas, Lynns Park,
Goodsprings, Barney, Empire, The Wye, Powellville and Boldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3392 8709 3390 8710 3389 8709 3389 8701
      3387 8700 3386 8697 3384 8695 3380 8696
      3377 8702 3369 8704 3368 8706 3367 8706
      3359 8734 3359 8737 3360 8737 3360 8742
      3369 8742 3369 8744 3371 8744
TIME...MOT...LOC 2226Z 241DEG 49KT 3367 8740 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

32/Davis
343 
WWUS54 KBMX 172240 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
440 PM CST Thu Feb 17 2022

ALC127-172300-
/O.CON.KBMX.TO.W.0015.000000T0000Z-220217T2300Z/
Walker AL-
440 PM CST Thu Feb 17 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR
SOUTHEASTERN WALKER COUNTY...
    
At 440 PM CST, a severe thunderstorm capable of producing a tornado
was located over Cordova, moving northeast at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Sumiton, Cordova, Dora, Sipsey, Gorgas Steam Plant, Rocky Hollow,
Burnwell, Beloit, Quinton, Gorgas, Lynns Park, Goodsprings, Barney
and Empire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3389 8709 3389 8701 3387 8700 3386 8697
      3384 8695 3380 8696 3377 8702 3369 8704
      3368 8706 3367 8706 3361 8727 3369 8727
      3379 8723
TIME...MOT...LOC 2240Z 243DEG 54KT 3377 8717 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

32/Davis
735 
WWUS54 KBMX 172249
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
449 PM CST Thu Feb 17 2022

ALC127-172259-
/O.CAN.KBMX.TO.W.0015.000000T0000Z-220217T2300Z/
Walker AL-
449 PM CST Thu Feb 17 2022

...THE TORNADO WARNING FOR SOUTHEASTERN WALKER COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CST for central
Alabama. A Tornado Watch also remains in effect until 900 PM CST for
central Alabama.

LAT...LON 3389 8709 3389 8701 3387 8700 3386 8697
      3384 8695 3380 8696 3377 8702 3369 8704
      3368 8706 3367 8706 3361 8727 3369 8727
      3379 8723
TIME...MOT...LOC 2248Z 243DEG 54KT 3384 8702 

$$

32/Davis

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Feb 17, 3:28 PM CST, 39 minutes earlier.

Area forecast discussion, Feb 17, 3:28 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
328 PM CST Thu Feb 17 2022

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
/Updated at 0317 PM CST Thu Feb 17 2022/

Most intense convection starting to approach MS/AL state line.
Best mesoscale instability parameters remain back in MS, although
SBCAPE and MLCAPE have trended up the last couple hours in the
western counties of Alabama. Wind and shear fields remain
impressive, and any storms that can tap the limited instability
and sustain an enhanced updraft will certainly be tornado-
possible. Best overlap of instability and shear looks to from
Pickens and Tuscaloosa Counties southward. Will also be cautious
to not get caught by the "loss of peak heating" fallacy in this
situation -- strong warm and moist advection should be more than
sufficient to offset any lack of insolation as we transition to
sunset.

/61/

Previous short-term discussion:
/Updated at 1205 PM CST Thu Feb 17 2022/

Tonight.

The trough will move extend from near Chicago southwest to near
Dallas overnight while the associated surface cold front will move
southeast across the northern and western portion of the area.

Strong to severe storms will remain possible through the evening
as the heaviest activity moves east across the area ahead of a
strong cold front. The potential for strong to severe storms will
be decreasing with time overnight with damaging straight-line
winds remaining the primary concern. Winds will remain gusty from
the south, becoming northwest as the cold front moves southeast
across the area with speeds from 15-25 mph and gusts up to 45 mph.
Temperatures will fall behind the front with lows overnight
ranging from around 30 far northwest to the lower 50s far
southeast.

Friday.

The trough will move over the Ohio and Tennessee River Valley
Regions on Friday while the associated cold front will push
southeast of the state. Expansive surface high pressure from
South-Central Canada extending southwest into Texas will build
into the region from the northwest.

Expect gradual decreasing clouds as lingering showers across the
far southeast moves out of the area toward midday. Winds will be
out of the north 7-14 mph. High temperatures will range from the
mid 40s far north to around 60 far southeast.

05

.LONG TERM...
/Updated at 0150 PM CST Thu Feb 17 2022/

After a dry weekend, rain chances return for most periods through
at least mid week. Made minor changes to pops, but otherwise no
changes needed to the extended forecast.

14

Previous long-term discussion:
/Updated at 0338 AM CST Thu Feb 17 2022/

Saturday through Wednesday.

With the colder air mass in place, along with clearing skies and
calm winds, we'll likely see effective radiational cooling late
Friday night into Saturday morning. Therefore, morning low
temperatures on Saturday will likely start off in the mid to upper
20s across most of Central AL. A surface high pressure is expected
to move through the Midwest as low level ridging builds across the
Gulf Coast over the weekend under generally zonal flow aloft.
This will lead to mostly clear skies and a gradual warming trend
by early next week.

Our next weather system begins to take shape on Monday as an upper
level wave lifts through the Mexican Plateau and into the ArkLaTex.
The wave appears to gradually weaken Monday night into Tuesday,
overspreading rainfall across Central AL through the day on Monday.
A weak boundary sets up across the Gulf States through at least
Wednesday, which would lead to fairly persistent rain chance for an
extended period of time. Model guidance is showing anomalous PWATs
and vapor transport, so it's possible there could be several rounds
of heavy rain Monday through Wednesday. This could lead to some
flooding concerns as we head towards the middle part of next week,
so it's something to keep an eye on, but I'll wait until we see more
run to run consistency on where that boundary will set up before
adding any mention of flooding threats into the hazardous weather
outlook.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Tough flying conditions will persist this afternoon and evening,
followed by improving conditions through the day on Friday.

A strong storm system will move across the area this afternoon
and tonight. Strong gradient winds will persist through this time
frame along with increasing chances for rain and thunderstorms
through the afternoon and tonight. Some storms may be severe.
Winds will shift out of the northwest behind the cold front as it
moves through tonight with decreasing rain chances behind the
front.

05

&&

.FIRE WEATHER...

Showers and thunderstorms will be exiting the southeast Friday
morning, with drier air returning to the area. Ceilings will
remain below 2kft through Friday morning. Afternoon RH values
will be in the 30 to 40 percent range by Saturday and Sunday.
Strong southerly winds will become northerly by Friday morning,
with surface speeds at 10 to 15 mph. 20ft winds will be 8 to 12
mph. Winds diminish Saturday and turn to the southeast by Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     35  47  25  57  27 / 100   0   0   0   0
Anniston    37  48  27  58  30 / 100   0   0   0   0
Birmingham  35  48  28  57  33 / 100   0   0   0   0
Tuscaloosa  36  49  28  59  34 / 100   0   0   0   0
Calera      37  49  31  59  35 / 100   0   0   0   0
Auburn      43  55  31  59  35 /  90  10   0   0   0
Montgomery  43  55  31  62  35 /  90  10   0   0   0
Troy        49  59  32  62  36 /  90  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until midnight CST tonight for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Feb 17, 3:47 AM CST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
347 AM CST Thu Feb 17 2022

ALZ011>015-017>050-181300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
347 AM CST Thu Feb 17 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible across Central Alabama on
Thursday. The primary threats will be damaging winds up to 70 mph,
tornadoes, and hail, especially for locations generally west of
Interstate 65.

Outside any thunderstorm activity, gusty winds will persist through
much of the day on Thursday. Wind gusts of 30 to 45 MPH are
expected, with locally higher gusts possible, which could lead to
downed trees and powerlines.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
today and tonight.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:20 PM CSTTornado WarningBMXFayette, Lamar, Marion20 min
Feb 17, 3:30 PM CSTTornado WarningBMXPickens45 min
Feb 17, 3:59 PM CSTTornado WarningBMXTuscaloosa46 min
Feb 17, 4:34 PM CSTTornado WarningBMXGreene, Sumter26 min
Feb 17, 4:38 PM CSTTornado WarningBMXJefferson, Walker40 min
Feb 17, 4:54 PM CSTSpecial Weather StatementBMXTuscaloosa51 min
Feb 17, 4:59 PM CSTTornado WarningBMXBibb, Tuscaloosa46 min
Feb 17, 5:28 PM CSTAreal Flood AdvisoryBMXTuscaloosa3 hr
Feb 17, 5:28 PM CSTSevere Thunderstorm WarningBMXJefferson, Shelby47 min
Feb 17, 5:29 PM CSTAreal Flood AdvisoryBMXBlount, Fayette, Jefferson, Lamar, Pickens, Tuscaloosa and 1 more6 hr
Feb 17, 5:39 PM CSTTornado WarningBMXJefferson, Shelby51 min
Feb 17, 5:55 PM CSTAreal Flood AdvisoryBMXJefferson6 hr

Nearby

Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.